Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Contraception postpartum

12 December, 2005

Question:

I gave birth 10 weeks ago and b'h everything is fine. At the postpartum checkup the dr gave me cerazette and I started taking it that day. I asked a rav first about taking it he said it was fine.

Ten days after I started taking the mini pill, in the middle of my seven clean days, I got a period. I have yet to get seven clean days since then because I keep spotting in the middle of counting. I started counting again this week.

My neighbor asked a rav if I can wear colored underwear during the 7 days because of the spotting. He said yes, although I didn't have stains in my underwear, it was only when doing bedikot.

In addition to getting a period, the cerazette also made me very depressed and gave me headaches, so I have stopped taking it. I do not want to go back on the pill because of the side effects. Being depressed was very unpleasant. I am only nursing, so combination pills are not an option. My rav does not allow a diaphragm. After I go to the mikveh, can I use spermicide as birth control instead of taking cerazette again?


Answer:

Mazal tov on the birth of your baby!

We're sorry to hear that you've been having such difficulty becoming tehorah.

Not all colors of blood render a woman niddah, even on a bedikah cloth.  We highly recommend bringing each cloth to a rav who is experienced with niddah questions to make sure that you are not being overly stringent.  Since most of your spotting is on bedikah cloths, you should also consult with your rav about reducing the number of bedikot that you are performing.

It is fairly common for a woman to take some time to get used to hormonal contraception. Therefore, the spotting you experienced as well as the emotional effects may improve with use. There is also a second progesterone only pill known as femulen that contains a slightly different hormone and might affect you differently. You might want to consider trying this. It is sometimes a bit hard to find in Israel at the moment but it can be special ordered. If that still causes you trouble there are additional options that can be tried.

At the moment however, it is likely that the stress of three months of being niddah are taking their toll. Therefore, if it is not life threatening for you to get pregnant, it sounds reasonable to use spermicides for a month or two as you consider your other options. Spermicides are about 85% effective. However, if you are exclusively breastfeeding, your chances of getting pregnant are also reduced and thus the odds are a bit better.

After such a break, for longer term use, there are additional options to consider. One of these is the IUD. As you do not like the effect that progesterone has on you, it would be best to use the copper IUD and the not the Mirena, which releases progesterone. This method is quite effective. However, it can also cause a fair amount of breakthrough bleeding. This often improves over time but one has to be prepared for a difficult beginning.

Estrogen-containing pills can decrease a woman's milk supply, even if it is well-established.  However, the decrease does not happen to all women and they pose no risk to the infant.  Therefore, combination pills are also permitted for breastfeeding mothers, especially if begun after the baby reaches six months of age.  Then, if there is a reduction (again, not experienced by all mothers), the gap can be filled in with solid food.

Please do not hesitate to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.